Texas, 2022

Flash Flooding and Flooding in Texas, August 21 to 22, 2022

August 21 to 22, 2022 · NWS FWD · 34 events in 6 counties and zones

A slow-moving upper trough combined with a stalling front, and a large swath of tropical moisture, to produce record and near-record rainfall across parts of North Texas late August 21 through August 22. Considerable flooding occurred across Dallas County after upwards of 15 inches of rain fell in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.4 billion
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow-moving upper trough combined with a stalling front, and a large swath of tropical moisture, to produce record and near-record rainfall across parts of North Texas late August 21 through August 22. Considerable flooding occurred across Dallas County after upwards of 15 inches of rain fell in some areas. Numerous roads, vehicles, homes, buildings and more were flooded and heavily damaged by this event. Damage assessments indicate over 800 buildings and homes were impacted by flood waters, and many were under insured. Preliminary reports indicated 27 destroyed buildings and nearly 300 with major damage. One fatality was reported during this event when a vehicle was swept off a road by a nearby creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 21, 6:05 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 21, 6:05 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
705 PM CDT Sun Aug 21 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
This afternoon's round of convection has largely moved east of the
forecast area, but new development is underway as of 7pm roughly
along the I-20 corridor in the presence of low-level moisture flux
convergence. As additional mid/upper-level moisture and ascent
arrive overnight, a blossoming of convection should occur across
North Texas which will shift southward with time heading into
tomorrow. Most trends from the previous short term forecast remain
on track. The one main adjustment made with this issuance was to
lag the PoP trends by about 3 hours based on recent high-res
guidance which suggests a slower southward advance tomorrow
morning. The main flood threat still looks to be overnight through
the morning rush hour in North Texas, and midday/afternoon for
areas south of the I-20 corridor. No Flood Watch configuration
changes were made with this evening's forecast.

-Stalley

Previous Discussion:
/Today and Tomorrow/

A flood watch remains in effect for North Texas through tomorrow
morning with little change made to the ongoing forecast message.
While much of today's activity has been showery with only a few
embedded thunderstorms, diurnal destabilization should help
enhance any ongoing convection and allow for new development of
showers and thunderstorms this afternoon. There are a couple prime
convective initiation locations...first is across the eastern
half of the forecast area as a quick moving outflow boundary races
northeast. Expect a broken cluster of storms to develop along the
leading edge of this boundary. The next focus area is along a
remnant cold pool that has largely become the effective cold front
currently analyzed roughly along or just north of the I-20 and
I-30 corridors. Weak confluence along this boundary should provide
sufficient ascent to develop scattered showers and storms over
the next few hours. Today's activity will be largely hit or miss
given the lack of a stronger synoptic ascent. With that being
said, warm cloud depths are around 15-15.5 kft and the observed
PWAT was 2.03" on the FWD sounding. With moisture continuing to
surge into the area...any storm that develops over the next 24-36
hours will be very efficient rain producers and heavily influenced
by the warm-rain process.

Stronger synoptic ascent will move into the area tonight as a low
pressure system deepens over the Big Country and moves east late
tonight and tomorrow. Expect a gradual increase in precipitation
coverage by midnight, with a general west to east progression of
the heavy rain axis. There will likely be two axes of heavy rain
develop tonight; one following a more north-south orientation
along and ahead of a surface trough extending south out of the
low and another following a west-east orientation draped across
North Texas. The west-east axis should be near the current stalled
boundary that will effectively become the warm front tonight when
low level warm advection ramps up. Precipitation will be most
widespread in the early morning hours tomorrow...roughly saddling
daybreak by several hours. This will result in a messy Monday
morning commute, particularly for the Metroplex and other Metro
areas within the CWA. Over the course of the day Monday, the heavy
rain threat will shift southeast in the vicinity of a slow moving
cold front expected to exit the forecast area late in the
afternoon or tomorrow evening. The flood watch may need to be
extended to include this threat in the next several hours as new
data arrives. Further north...precip will become more isolated
by tomorrow afternoon dry air and subsidence air help stabilize
the airmass.

Bonnette

&&

.LONG TERM... /Issued 332 PM CDT Sun Aug 21 2022/
/Monday Night Onward/

Unsettled weather and below normal temperatures will continue
across North and Central Texas through the weekend, with a lull in
activity expected for portions of the region toward the end of
the work week.

By Tuesday, a weak frontal boundary will approach Central Texas
and result in a southward shift of the highest PoPs and rainfall
amounts. Precipitation chances will likely come to an end for
areas along the Red River by Tuesday afternoon and evening as
subsidence increases, but will likely linger through Tuesday night
along and south of I-20. Otherwise, the increased cloud cover and
rain chances should result in highs mostly in the 80s region
wide.

The weak boundary, in combination with high PW values, will be
the main driver for daily precipitation chances through the end of
the work week. There are indications that the boundary will stall
south of our region, which would result in lower rain chances
across Central Texas, especially on Wednesday and Thursday.
Meanwhile, subsidence will continue to increase across the
northern half of the region as the mid level ridge builds westward
and should keep most of the region rain-free with highs warming
into the low 90s. An upper level trough will dig into the Plains
by the end of the work week and result in continued rain/storm
chances Friday and into the weekend across the region.

Garcia

&&

.AVIATION... /NEW/
/00z TAFs/

Numerous aviation impacts are expected during the next 24 hours.
Scattered convective development is underway across D10 as of 00z,
and some of this activity may impact TAF sites intermittently
through the rest of the evening and overnight. The most
widespread TSRA at the D10 airports is expected to occur tomorrow
morning, mainly from about sunrise through noon. Waco's most
likely affected time period will be a few hours later, closer to
midday and into the afternoon. All rainfall during this time frame
will have the capability of reducing vsbys to IFR. Aside from
direct convective impacts, low cigs are also forecast to
overspread much of North Texas tonight which could persist well
into tomorrow. While these cigs may be occasionally interrupted by
mechanical mixing from nearby convection, predominantly MVFR/IFR
cigs are forecast from this evening through at least 18z tomorrow.
Otherwise, an east wind will prevail through tonight, until a
steady veering to northeast and eventually north winds occurs in
the presence of an approaching surface low tomorrow morning.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  82  72  85  73 /  90 100  50  50  20
Waco                75  86  73  88  72 /  80  90  70  60  30
Paris               72  78  70  83  69 /  90  90  50  50  20
Denton              72  82  70  86  70 /  90 100  40  50  20
McKinney            71  80  70  84  70 /  90 100  50  50  20
Dallas              74  82  72  85  73 /  90 100  50  50  20
Terrell             73  81  72  84  71 /  90 100  60  60  20
Corsicana           75  84  72  85  72 /  90  90  70  60  30
Temple              74  86  72  88  71 /  60  80  70  60  30
Mineral Wells       72  84  70  88  70 /  90 100  40  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for TXZ091>095-100>107-
115>123-129>134.

Flood Watch from Monday morning through Monday evening for
TXZ135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Aug 21, 2:32 PM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
332 PM CDT Sun Aug 21 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
332 PM CDT Sun Aug 21 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms capable of producing heavy rain are expected
tonight, particularly along and north of I-20. Heavy rainfall may
result in flooding. A few of the storms may contain gusty winds and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional heavy rainfall on Monday and Monday night will maintain
the flood threat. Daily thunderstorm chances will persist throughout
the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 3:48 PM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
Issued by National Weather Service Norman OK
448 PM CDT Sun Aug 21 2022

TXZ106-107-212215-
Hopkins TX-Delta TX-
448 PM CDT Sun Aug 21 2022

...Strong thunderstorms will impact portions of northeastern Hopkins
and Delta Counties through 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Sulphur Springs to near
Como. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sulphur Springs, Cooper, Como, Cooper Lake Park Doctors Creek, Cooper
Lake Park South Sulphur and Tira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3299 9540 3328 9582 3348 9571 3347 9568
      3349 9562 3348 9560 3347 9559 3348 9556
      3345 9553 3345 9548 3343 9546 3343 9544
      3339 9538 3338 9531 3307 9531
TIME...MOT...LOC 2147Z 213DEG 24KT 3328 9573 3308 9544

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

..speg.

The radar

The Dallas/Ft Worth radar (KFWS), 21 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

31 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Tarrant

When
August 21, 9:31 PM CST to 11:00 PM CST
Where
Tarrant County, 0.63 mi W of Ft Worth to 0.47 mi W of Ft Worth
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.752, -97.361

A social media video indicated significant flooding near Crockett Street and West 7th Street in Fort Worth, with water depth near the tops of car tires.

Flash Flood, Tarrant

When
August 21, 11:11 PM CST to August 22, 3:00 AM CST
Where
Tarrant County, 0.26 mi NW of Ft Worth to 0.29 mi W of Ft Worth
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.752, -97.353

A social media video indicated water knee to thigh deep in the 7th Street area of Fort Worth.

Flash Flood, Dallas

When
August 22, 12:11 AM CST to 3:00 AM CST
Where
Dallas County, 2.49 mi NW of Dallas to 1.72 mi W of Dallas
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.793, -96.813

Broadcast media reported several high water rescues across Dallas.

Flash Flood, Johnson

When
August 22, 12:15 AM CST to 3:00 AM CST
Where
Johnson County, 1.5 mi NNW of Alvarado to 1.4 mi NNW of Alvarado
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.420, -97.230

Texas DPS reported that northbound lanes of Interstate 35W near the intersection of Highway 67 were closed due to high water.

Flash Flood, Dallas

When
August 22, 1:40 AM CST to 9:00 AM CST
Where
Dallas County, 1.5 mi SSW of Highland Park to 1.66 mi NW of Dallas
Cause
Heavy Rain
Reported by
Public
Coordinates
32.800, -96.780

A public report indicated several inches of rain in east Dallas with water over the curbs and covering sidewalks.

Flash Flood, Dallas

When
August 22, 1:40 AM CST to 12:00 PM CST
Where
Dallas County, 0.58 mi W of Highland Park to 0.89 mi W of Highland Park
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
32.820, -96.780

Broadcast media reported that Alcott Street in Dallas, TX was flooded and water had entered the first floor of an apartment building.

Flash Flood, Dallas

When
August 22, 2:14 AM CST to 12:00 PM CST
Where
Dallas County, 2.33 mi WNW of Dallas to 0.8 mi W of Dallas
Cause
Heavy Rain
Property damage
$50 million
Reported by
Broadcast Media
Coordinates
32.783, -96.817

Reports started flooding in that many roads were flooded near the Interstate 30, Interstate 35E, and Interstate 45 interchanges. Vehicles were stranded, being pushed around by the flood waters, and high water rescues were required. Interstate 30 near Cesar Chavez Blvd was closed due to high water. Damage assessments after the event showed the extent of damage due to high water extended north across the city. This area took several hours to drain after the heavy rain ended. A total of up to 10 inches of rain was reported in this area.

Flash Flood, Ellis

When
August 22, 2:30 AM CST to 5:00 AM CST
Where
Ellis County, 3.54 mi SW of Maypearl to 3.37 mi NW of Maypearl Bee Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.279, -97.057

Weakly Branch Road was closed due to high water/flooding, likely from the nearby creek.

Flash Flood, Ellis

When
August 22, 2:30 AM CST to 5:00 AM CST
Where
Ellis County, 3.01 mi W of Bell Branch to 2.91 mi W of Bell Branch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.278, -97.001

Bee Creek Road near FM 66 was closed due to high water.

Flash Flood, Ellis

When
August 22, 4:00 AM CST to 6:15 AM CST
Where
Ellis County, 1.23 mi SW of Creechville to 2.22 mi ESE of Creechville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.337, -96.564

Spence Road, and Gin Road near Walker Creek Road were all closed due to high water.

Flash Flood, Dallas

When
August 22, 4:45 AM CST to 12:00 PM CST
Where
Dallas County, 1.38 mi N of Dallas to 1.77 mi SE of Dallas
Cause
Heavy Rain
Property damage
$300 million
Reported by
Public
Coordinates
32.790, -96.780

A public report indicated that 2 feet of water had entered an apartment complex in east Dallas, knocking the front door off of its hinges. Considerable flash flooding occurred in this area after around 10 inches of rain fell in just a few hours.

Flash Flood, Dallas

When
August 22, 6:30 AM CST to 9:00 AM CST
Where
Dallas County, 1.68 mi WNW of Mesquite to 1.3 mi WSW of Mesquite
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.778, -96.627

Broadcast media reported that a woman was found dead after her car was swept away by flood waters of South Mesquite Creek along the service road of Loop 635.

Flash Flood, Van Zandt

When
August 22, 7:00 AM CST to 10:00 AM CST
Where
Van Zandt County, 1.07 mi SSW of Canton Van Zandt Arp to 0.99 mi NE of Canton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
32.567, -95.880

Notable flooding was reported around Canton. Specifically: Streets and roads were flooded along Rollins Rd and water may have entered a few homes. The EM's office on SH 64 experienced flooding around the office, and water up to 5 deep entered the office. Outside the office, pictures show the water was at least a foot deep in some areas. The location of First Trade Days was flooded with over a foot of water in some areas.

Flash Flood, Van Zandt

When
August 22, 7:30 AM CST to 10:00 AM CST
Where
Van Zandt County, 4.14 mi W of Phalba to 3.4 mi WSW of Phalba
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.410, -96.050

Amateur radio reported that northbound State Highway 198 was closed due to flooding, approximately 2 miles south of FM 47.

Flash Flood, Dallas

When
August 22, 7:57 AM CST to 12:00 PM CST
Where
Dallas County, 0.67 mi SW of Mesquite to 1.55 mi ESE of Sayene
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Department of Highways
Coordinates
32.763, -96.608

Texas DPS reported that Interstate 635 at Scyene Road was closed down due to high water. Considerable flash flooding happened in this area after over 10 inches of rain fell in a few hours.

Flash Flood, Dallas

When
August 22, 8:00 AM CST to 12:00 PM CST
Where
Dallas County, 1.07 mi N of Balch Spgs to 1.71 mi SW of Balch Spgs
Cause
Heavy Rain
Property damage
$500 million
Reported by
Broadcast Media
Coordinates
32.735, -96.633

Broadcast media reported considerable street and home flooding in Balch Springs, with cars inundated and water rescues needed. The area in and around Balch Springs was hit the hardest of the flood event where over 15 inches of rain was measured.

Flash Flood, Dallas

When
August 22, 8:08 AM CST to 9:00 AM CST
Where
Dallas County, 1.89 mi SSE of (Dal)love Fld Dallas to 1.11 mi SE of Eagle Ford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.823, -96.843

Dallas Police Department reported at least 42 roads with calls reporting high water.

Flash Flood, Tarrant

When
August 22, 8:20 AM CST to 11:30 AM CST
Where
Tarrant County, 0.38 mi W of North Richland Hills to 0.08 mi SSW of North Richland Hills
Cause
Heavy Rain
Reported by
Public
Coordinates
32.831, -97.256

A public report indicated that Glenview Dr near Diamond Lock Apartments was closed due to high water.

Flash Flood, Tarrant

When
August 22, 8:30 AM CST to 11:30 AM CST
Where
Tarrant County, 0.42 mi WNW of North Richland Hills to 0.17 mi WSW of North Richland Hills
Cause
Heavy Rain
Property damage
$150,000
Reported by
Public
Coordinates
32.832, -97.257

A public report indicated that Big Fossil Creek flowed out of its banks across Glenview Dr in North Richland Hills. One car was swept off of the road.

Flash Flood, Dallas

When
August 22, 8:42 AM CST to 9:00 AM CST
Where
Dallas County, 0.9 mi NE of Bobwyn to 1.57 mi NE of Bobwyn
Cause
Heavy Rain
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
32.660, -96.570

A storm chaser reported many roads flooded and cars stalled northwest of Seagoville.

Flash Flood, Tarrant

When
August 22, 8:44 AM CST to 11:30 AM CST
Where
Tarrant County, 0.34 mi NNE of Azle to Azle
Cause
Heavy Rain
Reported by
Public
Coordinates
32.904, -97.527

A public report indicated notable flash flooding along Harbor Drive in the city of Azle.

Flash Flood, Tarrant

When
August 22, 9:00 AM CST to 11:30 AM CST
Where
Tarrant County, 2.62 mi N of Lake Worth to 0.51 mi WNW of Seminary Hill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.838, -97.406

Fort Worth Fire and Rescue was working 25 high water calls at 10 AM CDT.

Flash Flood, Dallas

When
August 22, 9:30 AM CST to 11:30 AM CST
Where
Dallas County, 1.59 mi N of Balch Spgs to 1.85 mi S of Balch Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.743, -96.629

Broadcast media reported that people were being rescued from their homes along Hickory Tree Road in Balch Springs. Water depth was knee to thigh deep at the time of the report.

Flash Flood, Dallas

When
August 22, 9:34 AM CST to 12:00 PM CST
Where
Dallas County, 1.29 mi WSW of Grand Prairie to 0.75 mi W of Lakeland Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
32.742, -97.000

A public report indicated water to be about 2 feet deep neat the intersection of Belt Line and Sky Line Roads in Grand Prairie.

Flood, Tarrant

When
August 22, 9:56 AM CST to 11:30 AM CST
Where
Tarrant County, 2.98 mi N of Keller to 2.07 mi N of Keller
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.973, -97.244

Law enforcement reported that Highway 377 at Marshall Ridge Drive, and Bear Creek Road at Bear Creek Park were closed down due to high water.

Flash Flood, Tarrant

When
August 22, 10:25 AM CST to 11:45 AM CST
Where
Tarrant County, 2.17 mi S of Ft Worth Saginaw Arp to 0.46 mi WNW of Seminary Hill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.839, -97.385

As of 1125 AM, Fort Worth Fire and Recue had responded to 133 high water calls since 10 AM CDT.

Flood, Tarrant

When
August 22, 10:44 AM CST to 3:00 PM CST
Where
Tarrant County, 0.62 mi ENE of Ft Worth to 0.61 mi S of Ft Worth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.752, -97.340

The Trinity River in Fort Worth rose out of its bank and over Forest Park Rd from I-30 to Weatherford Road.

Flash Flood, Ellis

When
August 22, 11:00 AM CST to 2:08 PM CST
Where
Ellis County, 3.89 mi WNW of Ferris to 1.82 mi NE of Ovilla
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.543, -96.735

Several roads in Red Oak were closed due to high water, and a bridge was washed out on Batchler Road.

Flash Flood, Kaufman

When
August 22, 11:16 AM CST to 2:15 PM CST
Where
Kaufman County, 3.78 mi ENE of Kemp to 3.03 mi E of Kemp
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.466, -96.168

Amateur radio reported that Cedar Creek is out of its banks and flowing over FM 4017 in Kaufman County, TX.

Flash Flood, Kaufman

When
August 22, 11:30 AM CST to 2:15 PM CST
Where
Kaufman County, 0.79 mi NNE of Scurry to 0.75 mi NE of Scurry
Cause
Heavy Rain
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
32.531, -96.376

Flooding was noted on County Road 4094 where the water was widespread and several feet deep. One person had to be rescued from their home. The flood waters did enter some structures in this area.

Flash Flood, Kaufman

When
August 22, 11:30 AM CST to 2:15 PM CST
Where
Kaufman County, 0.79 mi NNE of Scurry to 0.75 mi NE of Scurry
Cause
Heavy Rain
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
32.531, -96.376

Flooding was noted on County Road 4094 where the water was widespread and several feet deep. One person had to be rescued from their home. The flood waters did enter some structures in this area.

Flash Flood, Kaufman

When
August 22, 11:30 AM CST to 2:15 PM CST
Where
Kaufman County, 4.26 mi NNW of Crandall to 4 mi NNW of Crandall
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.688, -96.476

Part of Union Hill Rd was washed out, trapping 10 families.

Flood, Dallas

When
August 22, 12:00 PM CST to 9:00 PM CST
Where
Dallas County, 3.01 mi SW of Florence Hill to 1.14 mi WSW of Farmers Branch
Cause
Heavy Rain
Property damage
$500 million
Reported by
Law Enforcement
Coordinates
32.645, -97.043

Considerable flooding continued across a large portion of Dallas after upwards of 15 inches of rain fell in some areas. Numerous roads, vehicles, homes, buildings and more were flooded and heavily damaged by this event.

Flash Flood, Ellis

When
August 22, 1:15 PM CST to 2:08 PM CST
Where
Ellis County, 1.44 mi N of Palmer to 1.58 mi N of Palmer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.451, -96.669

Interstate 45 where it connects with Business I45 north of Palmer was closed due to water over the roadway. Traffic was blocked/stopped.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Dallas2022-08-2260FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053304, 1053305, 1053310, 1053312, 1053481, 1053484, 1053486, 1054310, 1054316, 1054334, 1053496, 1053507, 1054268, 1053527, 1053519, 1053520, 1053524, 1053528, 1053530, 1053533, 1053538, 1053540, 1053541, 1053552, 1053556, 1053542, 1054259, 1054305, 1053550, 1054274, 1054275, 1054276, 1053557, 1054301.